Recently, I’ve disappeared for a bit due to treatment; I’m afraid I’m going to be quite scarce over the next 10 days. I did have an excellent couple of weeks when I started radiation, and I remain grateful for that. If nothing else, that small period of time reminded me that a day will come when I can reasonably expect to be okay every day.
As for now, I’m dealing with being slammed with all the side effects. Palmar-Plantar Erythrodysesthesia has set in with a vengeance, making everything much more difficult. It’s very painful to walk or to even type on a keyboard. My fingers alternate between being completely numb or exceedingly painful. I did have a lot of numbness in the feet for a while, but they seem to be stuck on the ‘painful as hell’ setting for now. The hydrocortisone cream is for the fingers and toes, and it helps a bit. Had to give up the evening walkabouts because of the PPE and sciatica; and my fingertips hurt like hell dealing with my camera, so basically, I’ve been sitting like a lump on a log. I have been trying to get at least some artwork done, but that’s been quite the challenge with these fucked up fingers, so progress in that area has been a snail’s pace. I’ve also spent too many days bent over with severe abdominal pain, which gives rise to severe back pain, yada, yada, yada. I have a bunch of new meds to try and control everything, and had to switch anti-nausea drugs yet again, as it turns out that phenergan (promethazine) speeds up emptying of the stomach, which results in very frequent trips to the lav, when I need all that jazz to slow down. So now I’m taking compazine. The first dose was today, so I’ll see how that works out.
I have gotten through most of my treatment without major mouth sore troubles, but the 5FU got its way this time, and my mouth is a mess. The liquid lidocaine helps, oh but I don’t like the way it tastes! The lidocaine jelly pictured above, that’s for anal use. That part of my body is one sore, tender, burnt mess. I also have an aquaphor/lidocaine blend for that area. All of anus problems are down to radiation, everything else is from the Xeloda. The 5FU didn’t give me much of a problem when doing infusion chemo, while this prodrug form has a much more serious effect on me.
I think my level of fatigue throughout radiation has been better than most; I haven’t felt overwhelmed much, but I have needed more sleep lately, and I’m going to go ahead and indulge that need for the rest of radiation. Every day does see me deeper in Chemorad Space, which isn’t helping at all, I’m easily distracted, zone out constantly, and have a lot of difficulty concentrating on any one thing. It’s odd, getting such intense effects from this form of the 5FU. Naturally, I’ve been told most people have the opposite experience. Just call me contrary.
If I still had a lot more radiation to go, I’d no doubt be looking at a push back because of all the side effects, but both of my oncologists have been playing cheerleader, it’s only 10 more days, “you’re very brave, you can make it!”, which I have to say did make me laugh. Now, if I could just get a drug which would give me my brain back, I’d be in pretty good shape.
As usual, if something else occurs I should have included, I’ll do an ETA in the next day or two, and try to get stuff posted as well.
ETA: PPE is very unpleasant, and unfortunately, there isn’t much to do about it outside of not taking the offending agent anymore. In my case, that’s the capecitabine (xeloda). Your fingers and hands will swell, as will your feet and toes. (Xeloda also can cause facial swelling, but that’s not related to PPE). Your fingertips will often be bright red, sometimes fading to a dark pink. Your fingertips and soles of your feet will be excruciatingly tender, and just about everything is terribly painful on contact. Walking is painful, and I’ve found it easiest to settle on very comfortable sneakers with a good, cushiony sole. Your nail beds will be very sore indeed, so standard methods of cleaning nails have to stop, it’s best to get them clean by soaking in water. Your fingertips will alternate between “oh gods hurt!” and completely numb, which is challenging on a few fronts. Dropping things involuntarily will happen when you go numb, so it’s best to leave things like polishing your nails to someone else, unless you don’t mind making a mess with nail polish. Also, if you’re holding a drink, use both hands. You may notice skin discolouration on your hands and feet, that goes with the territory.
Have one of those little rubber gripper mats in the kitchen, as getting off even the simplest of caps can be painful and daunting. If nothing else, grab a washcloth to cushion your fingertips when trying to get caps off pill bottles, etc. Taking an anti-inflammatory like celecoxib every day can help a little; I don’t think the steroid cream does much, but you should keep your fingertips and toes lotioned up, so it won’t hurt to use it. Under all the swelling, the 5FU is still eating away at your fingertip fat pads, so stay well hydrated. Whatever your intake, it’s probably not enough. I know mine isn’t high enough now, so I’m scheduling more IV fluids. Basically, you need to stay well moisturized, inside and out. PPE won’t magically go away when you stop the chemo, it takes a couple of weeks for it to disappear, so you’ll need to take extra care for a while after you get to stop.